Why Your Optometrist Should Know That You’re Atopic
Before I continue, I would like stress that nothing you read here should cause you to stop using your medications as prescribed. I am not a medical professional and I am not providing medical advice. These are things you must discuss with your doctor. The only thing that should change is that you should make an effort to get regular ocular screenings (i.e.: See your optometrist!).
It’s not something my dermatologists or immunologists have ever discussed with me. Until I started working in an ophthalmic practice, I had no idea that there was a link between atopy and certain eye conditions. My optometrists certainly never asked if I had eczema. It turns out the two seemingly disparate fields are connected.
People with atopic conditions may be at risk of developing cataracts and glaucoma due to the use of steroids. However, the actual risk is difficult to quantify. The data and evidence isn’t there. According to the University of Maryland Medical Center, the risk of developing cataracts is well-known with oral steroids, but less clear and sometimes contradictory regarding inhaled and nasal-spray corticosteroids.
The American Academy of Allergy, Asthma and Immunology answered this question as recently as March 2012. However, even their response was tempered. The data does not exist to support a clear answer either way. One of the recommendations included in the abstracts contained in the article is that steroid nasal sprays should remain prescription medications to ensure monitoring by a medical professional.1
I recently started using a new nasal spray for my allergic rhinitis. Since, I always read the instructions, I couldn’t help but miss the note about talking to your doctor if you have glaucoma or making sure to have regular eye exams to screen for glaucoma. While this may seem precautionary since there is no clear data, it’s a reasonable precaution. Glaucoma screening is an easy enough thing to have done.
Regarding the risk of topical steroids, once again, the data is not clear. However, the general recommendations seem to be that the use of steroid creams should be limited around the eye in case a link to glaucoma exists.2 Eyelids are made up of a thin layer of skin, allowing the steroid to be more easily transmitted to the eye which is why this area is of more concern than others.
Lastly, according to CNNHealth.com, for those who have severe eczema around the eyes, complications such as blepharitis and conjunctivitis can occur. These are conditions which can also affect the quality of your vision.
The important thing is to be aware of these conditions and have open discussions with your all of your doctors about ways you can reduce your risks and the potential of developing these eye conditions in order to develop a screening plan. Once again, do not discontinue the use of any of your medications. Risks in medicine are not an absolute as I’ve discussed before and these conditions need many, many years of exposure before potential manifestation. With proper screening and early diagnosis, these conditions can be managed with often excellent results.
1. Bielory L, Blaiss M, Lieberman P, et al. “Concerns about intranasal corticosteroids for over-the-counter use: position statement of the Joint Task Force for the American Academy of Allergy, Asthma and Immunology and the American College of Allergy, Asthma and Immunology.” Ann Allergy Asthma Immunol. 2006 Apr;96(4):514-25. as included in “Risk of development of cataracts and/or glaucoma from inhaled steroids”, American Academy of Allergy Asthma & Immunology
2. Garrott HM, Walland MJ. “Glaucoma from topical corticosteroids to the eyelids.” Clin Experiment Ophthalmol. 2004 Apr;32(2):224-6.
Atopic dermatitis – Treatments and drugs (Mayo Clinic.com)
How to treat eczema around the eyes (Livestrong.com)
Atopic dermatitis (eczema) (CNNHealth.com)
What Causes Cataracts (University of Maryland Medical Centre)
Risk of development of cataracts and/or glaucoma from inhaled corticosteroids (American Academy of Allergy Asthma and Immunology)
Side effects of asthma medicines (Asthma UK)
Eye Allergies (American College of Allergy, Asthma and Immunology)